Nevada, 2013

Damaging Wind in Nevada, August 28, 2013

August 28, 2013 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 64 mph at the Rock Springs Creek RAWS site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 64 mph at the Rock Springs Creek RAWS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 2:05 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT WED AUG 28 2013

.SYNOPSIS...THE JET STREAM IS BISECTING THE SILVER STATE AND
COMBINING WITH A MOISTURE LADEN AIR MASS WHICH HAS PROVEN TO BE AN
EFFICIENT THUNDERSTORM PRODUCER. MORE THUNDERSTORMS ARE FORECAST
FOR THE REMAINDER OF TODAY. THE CHANCE OF AFTERNOON CONVECTION WILL
LINGER THE NEXT TWO DAYS...BUT GENERALLY EXPECTING A DRYING TREND.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...THE SYNOPTIC PATTERN
FEATURES AN AMPLIFIED RIDGE OVER THE PLAINS WITH THE PACIFIC LOW
PUSHING INLAND...WITH THE JET SPANNING FROM CENTRAL CALIFORNIA TO
CENTRAL MONTANA. THE JET HAS PROVED TO BE A  SUFFICIENT EXHAUST
MECHANISM/ UPWARD VERTICAL VELOCITY. PLUS THE PRE-STORM
ENVIRONMENT HAD WIDESPREAD NEGATIVE LI...IMPRESSIVE CAPE AND
HELICITY. THESE DYNAMICS COMBINED WITH A SOUPY AIRMASS RESULTED IN
SWA TO SVR WORTHY TS OUTBREAK. EXPECTING THIS TREND TO CONTINUE
INTO THE EVENING. AS THE PUSHES INLAND AND TIME ELAPSES...ISOLATED
TS POSSIBLE...BUT NOT EXPECTING ORGANIZED TS FOR THE REMAINDER OF
THIS FORECAST PERIOD.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN
AGREEMENT WITH FORMING A HIGH OVER THE FOUR CORNER STATE FRIDAY
NIGHT AND REMAINING IN PLACE THROUGH SUNDAY. THIS RIDGE PUSHES
"MONSOON" MOISTURE NORTHWARD INTO THE SOUTHERN PORTION OF THE CWA
ON SATURDAY...SPREADING NORTHWARD INTO ELKO COUNTY ON SUNDAY.
EVEN THOUGH THE MODELS HAVE THE HIGH CENTER OVER COLORADO ON
MONDAY...THE "MONSOON" MOISTURE LINGERS OVER THE EASTERN HALF OF THE
CWA. THUS THE THUNDERSTORM ACTIVITY MAINLY CONFINED EAST OF HUMBOLDT
COUNTY MONDAY THROUGH NEXT WEDNESDAY. WITH A MOIST FLOW FROM THE
SOUTH...TEMPERATURES THROUGH THE LONG TERM LOOK TO BE ABOVE
NORMAL..SO HAVE RAISED TEMPERATURES SEVERAL DEGREES TO REFLECT THIS.

&&

.AVIATION...VFR ALL TERMINALS. MAIN CONCERN IS THUNDERSTORM ACTIVITY
INTO THIS EVENING AT KTPH...KEKO...AND KELY...WHICH MAY LINGER UNTIL
MIDNIGHT. THESE THUNDERSTORM MAY BRING BRIEF HEAVY RAIN AND WINDS
GUSTS TO 40 MPH.

&&

.FIRE WEATHER...A MOIST AIR MASS HAS MOVED INTO NEVADA...FUELING A
THUNDERSTORM OUTBREAK TODAY. THE 12Z SOUNDING FROM ELKO HAD
PWS/PWATS AT 1.04 INCHES...WHICH IS 180 PERCENT OF NORMAL. WETTING
RAINS WERE OBSERVED OVER 469 AND 470 *BEFORE* 10 AM PDT THIS MORNING
...WHICH UNDER SCORES THE QPF POTENTIAL OF THESE STORMS. TODAY IS
THE BEST CHANCE FOR WETTING RAINS TO MATERIALIZE IN THE NEXT 5
DAYS. EXPECTING MORE THUNDERSTORMS THIS EVENING WITH GOOD RH
RECOVERY AGAIN TONIGHT. DRIER CONDITIONS FORECAST AS THE WEEKEND
APPROACHES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

97/87/87/97

In the hours before

Special weather statement, Aug 28, 3:41 PM PST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
441 PM PDT WED AUG 28 2013

NVZ036-038-290015-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
441 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 515 PM PDT...

AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PINE VALLEY...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PINE VALLEY...
   STATE ROUTE 278 NEAR PINE VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4052 11622 4040 11585 4017 11619 4030 11633
TIME...MOT...LOC 2340Z 221DEG 22KT 4033 11619

JRM
Special weather statement, Aug 28, 3:43 PM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
443 PM PDT WED AUG 28 2013

NVZ031-290030-
NORTHERN ELKO COUNTY NV-
443 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
530 PM PDT...

AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTHWEST OF MONTELLO...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN ELKO COUNTY...

&&

LAT...LON 4189 11446 4172 11408 4140 11436 4148 11457
TIME...MOT...LOC 2343Z 209DEG 22KT 4152 11441

PJS
Special weather statement, Aug 28, 3:44 PM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
444 PM PDT WED AUG 28 2013

NVZ034-039-290015-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-
444 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 515 PM
PDT...

AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF LEE...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   LAMOILLE CANYON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4074 11535 4063 11509 4030 11536 4039 11557
TIME...MOT...LOC 2344Z 209DEG 22KT 4042 11541

PJS
Local storm report, Aug 28, 3:56 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
456 PM PDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      4 ENE CARLIN            40.74N 116.04W
08/28/2013                   ELKO               NV   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTS INTERSTATE 80 IN THE CARLIN
            CANYON IS CLOSED DUE TO FLASH FLOODING AND SMALL ROCK
            SLIDE.

&&

JRM
Special weather statement, Aug 28, 4:19 PM PST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
519 PM PDT WED AUG 28 2013

NVZ036-038-290045-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
519 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO
COUNTIES UNTIL 545 PM PDT...

AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   CARLIN...

&&

LAT...LON 4079 11617 4081 11580 4052 11609 4060 11630
TIME...MOT...LOC 0019Z 208DEG 21KT 4064 11614

PJS
Special weather statement, Aug 28, 4:46 PM PST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
546 PM PDT WED AUG 28 2013

NVZ036-290115-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
546 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 615
PM PDT...

AT 543 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF CRESCENT VALLEY...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LANDER COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4050 11702 4048 11659 4016 11686 4025 11706
TIME...MOT...LOC 0046Z 209DEG 21KT 4028 11690

PJS

The radar

The Salt Lake City radar (KMTX), 171 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
August 28, 5:15 PM PST to 5:17 PM PST
Where
Elko County, 18.15 mi ENE of Shores to 19.34 mi ENE of Shores
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.640, -114.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465830.